[ Back to EurekAlert! ] Public release date: 12-Mar-2001
[ | E-mail Share Share ]

Contact: David Bricker
dbricker@jhmi.edu
410-223-1728
Johns Hopkins Medical Institutions

Hopkins researchers find tourette drug has unexpected effect

A new study by Johns Hopkins Children's Center neurologists suggests that baclofen, a drug long thought to be effective in reducing the vocal and motor tics associated with Tourette syndrome, improves a patient's overall sense of well-being but does not significantly reduce tics.

"One of our conclusions is that baclofen helps as a treatment for Tourette syndrome, but it appears to improve something other than tics," says pediatric neurologist Harvey Singer, M.D., the report's lead author. "We originally thought baclofen would diminish patients' vocal and muscular tics but found, instead, that it's more useful in making patients feel less impaired by their tics."

In the first double-blind study of baclofen in patients with Tourette syndrome (TS), the research team scored the severity of TS symptoms of nine children between the ages of 8 and 14 years by using two standard indices, the Clinical Global Impression and Yale Global Tic Severity scales. Their report, which appears in this month's Neurology, reveals that patients in the study said they were less "impaired" while using the drug, even though phonic and motor tics did not significantly diminish in frequency.

While baclofen caused no major side effects among children in the placebo-controlled, crossover study, Singer says the drug may not be the most effective medication for suppressing tics in children with TS.

"Learning which kinds of drugs suppress tics the best may enable us to develop more effective treatments in the future," Singer says. "Testing medications in a rigorous setting represents the first step in identifying better therapies for TS."

The number of TS drugs doctors have to choose from may be quite large, since the underlying mechanism for tics may involve several brain chemicals, or neurotransmitters. As a "tier-1" drug, baclofen does not cause severe or long-term side effects, but its effect in reducing tics may be less potent than other medications in this category. Tier-2 medications have a greater effectiveness in suppressing tics but have a large risk for causing long-term side effects. Singer and other neurologists are actively searching for new tier-1 drugs that improve tic symptoms without causing severe side effects.

Baclofen, a neurotransmitter mimic, alters brain activity by binding to one of the GABA neurotransmitter receptors which, in turn, suppresses the release of other brain chemicals. Baclofen is also used to treat motor abnormalities associated with cerebral palsy, spasticity and Huntington's disease.

###

John Wendlandt, B.S., Madeline Krieger, R.N., and Joseph Giuliano, R.N., of the Children's Center Division of Pediatric Neurology contributed to the report. It was supported in part by the Friends of Tourette Syndrome Research.

Johns Hopkins Medical Institutions' news releases are available on an EMBARGOED basis on EurekAlert at http://www.eurekalert.org, and from the Office of Communications and Public Affairs' direct e-mail news release service. To enroll, call 410-955-4288 or send e-mail to bsimpkins@jhmi.edu.

On a POST-EMBARGOED basis find them at http://www.hopkinsmedicine.org, Quadnet at http://www.quad-net.com and ScienceDaily at http://www.sciencedaily.com.



[ Back to EurekAlert! ] [ | E-mail Share Share ]

 


AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.